Illinois, 2017

Damaging Winds in Illinois, June 20, 2017

June 20, 2017 · NWS LOT · 3 events in 2 counties and zones

A severe thunderstorm moved across parts of eastern Illinois during the afternoon of June 20th ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe thunderstorm moved across parts of eastern Illinois during the afternoon of June 20th ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 1:14 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 20, 1:14 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
214 PM CDT Tue Jun 20 2017

.SHORT TERM...
1037 AM CDT

Through Wednesday...

Main focus in the short term is on area of showers/embedded
thunderstorms associated with fairly vigorous upper level
shortwave trough over WI. Impressive wave especially for June with
pocket of cold air aloft and steepening lapse rates advecting SE
along upper Mississippi and into north central IL later this
afternoon. Noting a drying trend in showers/radar echoes along the
leading edge as the entire precipitation shield moves SE and into
the lower dew point air/dryer low levels per forecast sounding
data.

Expect thunderstorms to develop along/ahead of differential
heating boundary associated with aforementioned showers moving
into the area... and lake breeze convergence boundary early this
afternoon. Graphical NOW recently issued depicts current thinking
of timing of development across the area. With increased shear
later in the afternoon ahead of the upper shortwave remained
concerned for discrete storm development with perhaps some
isolated storms taking on low topped supercell characteristics.
Deep mixing through 600 mb per forecast soundings particularly
across the southern sections of the CWFA suggest strong wind gust
potential with storms... especially if storms can organize into
linear segments later in the afternoon. Could also see a few
quarter (or larger) size hail reports given decent CAPE given
steeper lapse rates ahead of the shortwave. Short range CAMs
supportive of this thinking as well.

Expect storms to diminish northwest to southeast across the area
this evening with most activity winding down by 8-830 pm with both
passage of upper wave as well as loss of better instability with
both wave and diurnally. Skies then clear overnight with
pleasantly cool conditions for this time of year. Fair weather
expected Wednesday under the influences of departing high pressure
before a returning warm front late in the day brings increased
chances of rain.

Ed F

&&

.LONG TERM...
206 PM CDT

Wednesday night through Tuesday...

Once again, little change necessary for the extended forecast period
as the larger scale pattern transitions to a fast, zonal flow
pattern over the nrn CONUS through Friday and then becoming more
highly amplified through the weekend and into early next week.

A period of showers and thunderstorms is likely Wednesday night as a
long wave upper trough crosses the upper Mississippi Valley and the
Great Lakes region.  An associated cold front should sag south
through the region. The combination of the cold front and any
lingering boundaries from earlier convection along with upper level
height falls associated with the passing upper level wave should act
as a focus for convective activity as the lower level environment
remains moderately unstable and moist with sfc dewpoints increasing
into the middle 60s overnight.  Even the larger scale model guidance
maintains CAPE values up to 1000 j/kg over nrn IL/IN through the
overnight hours.  Forecast soundings through the overnight hours
indicate a veering profile through the lower levels which would keep
severe thunderstorm potential across nrn IL/IN and as is indicated
in the latest Day 3 SPC convective outlook for a slight risk of
severe weather.  The models indicate that the front should stall out
across nrn IL/IN through much of Thursday, keeping chances for
shra/tsra across the region through Thursday night before high
pressure building out of the nrn plains and Upper Mississippi Valley
finally forces the front south of the CWA.

Forecast uncertainty increases into the weekend.  By late Friday
into saturday, the pattern will begin to shift from fast/zonal aloft
to more highly amplified, with another trough dropping out of the
upper Mississippi Valley and into the western Great Lakes.  The
various longer range models begin to show quite a spread in timing
and strength solutions with this wave.  So, will carry generally
lower chance to slight chance PoPs through the weekend.  By early
next week, the trend should be toward broad upper troughing east of
the Rockies and increased ridging over the west coast and Great
Basin.  This will set up a period of nwly flow aloft which should
lead to a relative cooling trend, toward more seasonable
temperatures following the relatively warm conditions of the short
term forecast period.  As the first long wave though digs over the
upper midwest and is reinforced by additional short wave energy
helps to deepen the trough, temperatures through the weekend should
be below normal, with highs only in the lower to middle 70s.  Into
early next week, the pattern will become more progressive with upper
ridging building east across the Great Basin and the Rockies as
broad troughing gradually moves across the ern CONUS.  Height rises
in advance of the ridge will help bring a warming trend with temps
returning back to more seasonable levels with highs returning to the
lower 80s next week.

&&

.AVIATION...
For the 18Z TAFs...

Line of showers dropping across the metro causing winds to shift
north - 360 at 8-9 kt... expect winds to increase in the hour
following to 11-12 kt and occasionally G 17-18 kt. Have resolved
this in the TAFs. Still looking for scattered thunderstorms to
then develop mid afternoon with best window for any thunder at the
TAF sites coming between 3-5 pm local time. Upper level
disturbance and surface cold front move south of the area after
6-630 pm and expect with that any rain/storm chances at the
terminals to end by that time. Winds remain a challenging forecast
behind the convection but expect NNW to NE synoptic flow to
establish itself during the evening with winds dropping below 10
kt by 00z as well.

Ed F

&&

.MARINE...
215 PM CDT

As high pressure builds over Lake Michigan tonight, winds should
trend toward light and variable overnight. High pressure will
remain the dominant feature for the western Great Lakes through
Wednesday. As the high Shifts to the east on Thursday, winds will
become more southerly to southwesterly and increase to 20-25 kt.
weak low pressur slowly moving through south-central Canada will
eventually drag a weak cold front slowly across the lake, bringing
a period of thunderstorms to the lake with the front. This front
should finally push south of the lake by Friday while another high
builds across the northern plains to the upper Mississippi Valley.
An extended period of north winds is possible for the open waters
for the weekend with lake breezes and onshore flow likely for
the nearshore waters.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 20, 11:40 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1240 PM CDT Tue Jun 20 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211745-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1240 PM CDT Tue Jun 20 2017 /140 PM EDT Tue Jun 20 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...This Afternoon and Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to half dollar size.
      Limited Thunderstorm Wind Damage Risk...up to 60 MPH.

DISCUSSION:

Scattered thunderstorms are likely again this afternoon.
There is a risk for isolated severe thunderstorms capable of
producing damaging winds and large hail, especially south of
Interstate 90 in Illinois and across northwest Indiana. The severe
risk should end during the early evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
Thursday...
  Elevated Flooding Risk.
  Elevated Severe Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon into early this evening.

GENERAL STORM MOTION OF THE DAY:

Southeast at around 40 mph.

&&

LMZ740>745-211745-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1240 PM CDT Tue Jun 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Thursday...
  Elevated Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211745-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1240 PM CDT Tue Jun 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are likely today, mainly south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic bouts of thunderstorms are expected Wednesday through
Thursday night with another smaller chance for thunderstorms
Sunday.

&&

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 33 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cook

When
June 20, 1:40 PM CST
Where
Cook County, Richton Park
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.480, -87.720

Power lines and small tree limbs were blown down.

Thunderstorm Wind, Will

When
June 20, 1:57 PM CST
Where
Will County, 1 mi SSW of Faithorn
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.406, -87.629

Several mature trees were damaged with a nine inch diameter tree limb blown down, near Elms Court and Route 1. A utility pole was blown down 1.5 miles south of Crete.

Thunderstorm Wind, Will

When
June 20, 1:57 PM CST
Where
Will County, 1 mi S of Crete
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.440, -87.630

A wind gust to 67 mph was measured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717080, 717082, 717083.